[Ask a Guy] [and girls] Depression meds and sex

Discussion in 'Ask a Guy/Girl' started by Dreama, Oct 26, 2009.

  1. Dreama

    Gold Member

    Joined:
    May 16, 2006
    Messages:
    3,890
    Likes Received:
    15
    Gender:
    Female
    Hubby was recently put on medication for depression-Prozac. It's really helping him deal with this, as his therapist believes he's been struggling with this for years. I'm happy to see him in a better state of mind, but I've heard that SSRIs often have frequent sexual side effects. Today, we were going at it, and he lost his stiffy in the middle of the act. we successfully got it back up again, but we started doing it again, and it went away again. This was repeated once more. This has never happened to him before. Of course, it's cool-I know it's not his fault; we still had fun and spent time together. But, it would really suck if this were a frequent occurrence. Do you guys think we should talk to a doctor about finding a more workabe med, or are there any meds that don't have those side effects? Thanks, all.
     
  2. Squirt

    Squirt New Member

    Joined:
    Dec 10, 2008
    Messages:
    82
    Likes Received:
    0
    Gender:
    Female
    Location:
    Texas
    Definately talk to a doctor if it becomes a frequent problem. I have in the past took depression meds and it completely killed my sexual appetite and have heard the same from other females. I am not sure of the side effects for males, but I do know there are many different options to overcome this problem.
    Good luck!
     
  3. igor

    Gold Member

    Joined:
    Jan 13, 2006
    Messages:
    4,110
    Likes Received:
    163
    Gender:
    Male
    Location:
    Chicago area
    I am not sure which ones she is on, but my wife is on depression meds. Not only is she not able to orgasm but she just plain doesn't want sex at all.
     
  4. Dreama

    Gold Member

    Joined:
    May 16, 2006
    Messages:
    3,890
    Likes Received:
    15
    Gender:
    Female
    EEk. Good to know, for sure. Last night, when this happened, he said he really wanted to have sex, and his erection went away right in the middle of it. He said that everything still felt good, but he couldn't get hard and stay hard. However, he's definitely coming down with the flu, so that could have been the reason. we'll keep our eyes open for more severe side effects.
     
  5. vickisam

    vickisam New Member

    Joined:
    Apr 6, 2007
    Messages:
    127
    Likes Received:
    5
    Location:
    USA
    Hubby was put on blood pressure meds that have the same side effects. His BP was 143/75. His cardiologist said he should go on meds as a "precaution". of course, hubby's wee wee stopped working. He call his doctor (ok, the cardio is a personal friend of his so he had the cell #) and asked the doc about it. Dr Cardio said it was a side effect and the next day gave my husband samples of cialis and the one that starts with "L".

    Long story short, the "L" gave hubby a headache at 20mg. Cialis, at 10mg WAS THE BOMB. hubby was hard as a fucking rock and kept it up. NICE.

    In the meantime, hubby was almost passing to during the day. Come to find out, the meds knocked his BP down to 110/60. WAY TOO LOW. so Dr Cardio told hubby to watch his weight, do a little exercise (yes, he said, sex counts) and stay away from salt. BP has been great.

    Downside, no more cialis. We have another doc that gets it for us.

    I suggest your husband talk to his prescribing doctor and just tell him that the meds are effect his love making and that his wife is PISSED. It worked for us. Could work for you. Male doctors are more receptive to guys saying "you know what an unhappy wife can do to your golf game!" :) :)

    Good luck.
     
  6. igor

    Gold Member

    Joined:
    Jan 13, 2006
    Messages:
    4,110
    Likes Received:
    163
    Gender:
    Male
    Location:
    Chicago area
    I am on blood pressure meds as well as two for BPH which have sexual side-effects but I can still get it up and maintain (for all the good it does me). I see my Dr next month and will discuss my depression with him. Hard to tell what will happen then.
     
  7. bigballs

    bigballs Member

    Joined:
    Nov 8, 2003
    Messages:
    196
    Likes Received:
    2
    Gender:
    Male
    Location:
    Texas
    The particular medication definitely makes a difference. My wife has been on different depression medications over the years. On some of them she does not want sex at all. On others she can't seem to get enough.
     
  8. Dragon_Fire

    Gold Member

    Joined:
    Oct 26, 2009
    Messages:
    1,893
    Likes Received:
    38
    Gender:
    Female
    Prozac didn't affect my sex drive after the first few weeks of taking it.
     
  9. emsemtb

    emsemtb New Member

    Joined:
    Sep 7, 2009
    Messages:
    75
    Likes Received:
    0
    Gender:
    Male
    Ok.....here it goes again. After reviewing your initial issue, the answer to your question is yes. An SSRI like Prozac will have a severe side effect on your partner's sex drive. But the good news is this, Prozac effects a persons serotonin levels in the brain, once back on track, most of the more serious side effects should go away. If not, then it would be a good idea to see his doctor again and tell him/her what is going on, but I would give it three to four weeks just to be sure. As far as him having the flu, that usually does not have a direct effect on a person's sex drive. The effect of having the flu and getting over it is the fatigue and the lack of over all energy. So I would not worry about the flu affecting your fun time. In fact, some medical professionals will recommend sex during recovery as it causes a boost of white blood cells, and a dump of endorphins into the blood, speeding up healing processes. As far as ED meds that might help, I would suggest Cialis or Levitra. In that order. And you might want to think about getting the extended release form, and you would "be ready to go at anytime." So yes, another questions, please do not hesitate and feel free to PM me. I hope things get better.
     
  10. Dreama

    Gold Member

    Joined:
    May 16, 2006
    Messages:
    3,890
    Likes Received:
    15
    Gender:
    Female
    Thanks to everyone for all of the help and information. That incident seemed to be isolated, and after that, he had no problem getting an erection and keeping it. The problem we seem to have now is, he can be hard for as long as he wants, but no matter how long we have sex, he can't ejaculate. This has been going on for weeks. He can't even achieve an orgasm from masturbation. He's going to talk to his doctor about it next week, but it's really frustrating for both of us right now. :(
     
  11. Barbwire

    Gold Member

    Joined:
    Jan 20, 2007
    Messages:
    9,789
    Likes Received:
    174
    Gender:
    Female
    Yikes! I feel so bad for the both of you. I don't know what I'd do if I lost the ability to orgasm. :(
     
  12. emsemtb

    emsemtb New Member

    Joined:
    Sep 7, 2009
    Messages:
    75
    Likes Received:
    0
    Gender:
    Male
    That, my dear, is more than likely a prostate problem.
     
  13. Dreama

    Gold Member

    Joined:
    May 16, 2006
    Messages:
    3,890
    Likes Received:
    15
    Gender:
    Female
    Well, I guess it could be. But this never came into the picture until prozac entered upon the scene, especially after his doctor doubled his dosage.
     
  14. Dragon_Fire

    Gold Member

    Joined:
    Oct 26, 2009
    Messages:
    1,893
    Likes Received:
    38
    Gender:
    Female
    In this, I truly believe it is the Prozac. SSRI's do affect everyone differently but I believe failure to orgasm is one of the side affects.

    I just quickly copied this from the Wikipedia:

    Sexual side effects

    SSRIs can cause various types of sexual dysfunction such as anorgasmia, erectile dysfunction, and diminished libido. Initial studies found that such side effects occur in less than 10% of patients, but since these studies relied on unprompted reporting, the frequency was probably underestimated. In more recent studies, doctors have specifically asked about sexual difficulties, and found that they are present in between 17%[27] and 41%[28] of patients
    .

    I'm sure a quick Google search would provide more in depth information.
     
  15. Dreama

    Gold Member

    Joined:
    May 16, 2006
    Messages:
    3,890
    Likes Received:
    15
    Gender:
    Female
    Exactly, Dragonfire. I know the side effects. As I said before, next week, he's talking to his doctor. ^_^
     
  16. emsemtb

    emsemtb New Member

    Joined:
    Sep 7, 2009
    Messages:
    75
    Likes Received:
    0
    Gender:
    Male
    Was this issue resolved Dreama?
     
  17. Barbwire

    Gold Member

    Joined:
    Jan 20, 2007
    Messages:
    9,789
    Likes Received:
    174
    Gender:
    Female
    :bump

    How are things going now, Dreama?
     
  18. JuicyB

    JuicyB New Member

    Joined:
    Sep 19, 2006
    Messages:
    832
    Likes Received:
    15
    Gender:
    Male
    Location:
    The Southern Cone

    Believe it or not, many doctors don't know much about meds. Some do. The real pro is the pharmacologist, but they don't deal with the general public. Meds are advancing nearly as fast as computers. The latest blood pressure meds no longer kill hard-ons as the old fashioned kind did. The same with depression meds. Explain the dilema to your doc, and ask him for a few alternative meds. Then check them out on the net before deciding.

    Remember a good sex life is important for warding off depression.